Maryland, 2002Flash Flood in Maryland, May 2, 2002
May 2, 2002 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 5:48 AM EST, 27 minutes earlier.
Area forecast discussion, May 2, 5:48 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 AM EDT THU MAY 2 2002
ISSUED ZONES TO REMOVE SEVERE THUNDERSTORM WATCH FROM ALL AREAS.
.PBZ...
MD...FLOOD WATCH FOR THIS MORNING FOR ZONE MDZ001.
OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039...OHZ048>050...
OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ021...PAZ029>032.
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.
In the hours before
Special weather statement, May 2, 2:21 AM EST, 3 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-021315-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 AM EDT THU MAY 2 2002
...HEAVY RAIN AND GUSTY THUNDERSTORMS POSSIBLE THIS MORNING...
GUSTY THUNDERSTORM WINDS, HEAVY RAIN, HAIL AND NUMEROUS LIGHTNING
STRIKES ARE POSSIBLE THIS MORNING AS A COLD FRONT MOVES THROUGH.
A FLOOD WATCH IS IN EFFECT UNTIL 10 AM FOR THE AREA SOUTH OF A LINE
ROUGHLY FROM NEW PHILADELPHIA TO STEUBENVILLE IN OHIO TO PITTSBURGH
TO LATROBE IN PENNSYLVANIA.
SKYWARN ACTIVATION IS ADVISED.
Special weather statement, May 2, 3:24 AM EST, 2 hours 51 minutes before
OHZ039-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-012-021>023-
041-021200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT THU MAY 2 2002
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 AM THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY FAYETTE GREENE WASHINGTON
WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO PRESTON TUCKER
WETZEL
IN OHIO...
BELMONT COSHOCTON GUERNSEY HARRISON
JEFFERSON MONROE MUSKINGUM NOBLE
TUSCARAWAS
Special weather statement, May 2, 4:19 AM EST, 1 hour 56 minutes before
PAZ014-020>023-030-021030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 AM EDT THU MAY 2 2002
...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE...
NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING
THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE
MOVING EASTWARD THROUGH THE PITTSBURGH METRO AREA UNTIL AROUND 6:00
OR 6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE
HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER
INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.
Special weather statement, May 2, 4:28 AM EST, 1 hour 47 minutes before
MDZ001-WVZ021>023-041-021030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 AM EDT THU MAY 2 2002
...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE...
NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING
THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE
MOVING EASTWARD THROUGH THE FAIRMONT WEST VIRGINIA AND INTERSTATE 68
CORRIDOR INTO PRESTON AND GARRETT COUNTIES...UNTIL AROUND 6:00 OR
6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE
HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER
INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.
Special weather statement, May 2, 5:14 AM EST, 1 hour 1 minute before
OHZ039-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-012-021>023-
041-021200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 AM EDT THU MAY 2 2002
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN OHIO...
BELMONT COSHOCTON GUERNSEY HARRISON
JEFFERSON MONROE MUSKINGUM NOBLE
TUSCARAWAS
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY
MORNING FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY FAYETTE GREENE WASHINGTON
WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO PRESTON TUCKER
WETZEL
Special weather statement, May 2, 5:40 AM EST, 35 minutes before
PAZ021-029>032-WVZ001>004-012-021>023-041-021045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 AM EDT THU MAY 2 2002
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY FAYETTE GREENE WASHINGTON
WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO PRESTON TUCKER
WETZEL
Flash Flood, Garrett
- When
- May 2, 6:15 AM EST to 8:30 AM EST
- Where
- Garrett County, Oakland
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.529, -79.274 (the zone’s center; the record gives no point)
Heavy thunderstorm rains estimated by radar to be between 2 and 3 inches produced roadway flooding in the Oakland area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, May 2 to 4, 20022 deaths · $90 million · 1.5 in hail · 8 events
- Flash Flood and Hail in Virginia, May 2 to 3, 20022 deaths · $25 million · 1 in hail · 4 events
- Rip Currents in Florida, May 2 to 3, 20022 deaths · 2 events
- Flooding in Kentucky, May 2 to 4, 20021 death · $6.3 million · 4 events
- Flash Flooding and Hail in Virginia, May 2, 20021 injured · $1.1 million · 3 in hail · 78 events
- Tornado in Maryland, May 2, 2002$330,000 · F2 · 1 event
- Flood in Pennsylvania, May 2, 20021 death · 1 event
- Hail in Illinois, May 2, 2002$3.1 million · 2 in hail · 3 events
- Flash Flooding in West Virginia, May 2, 2002$1.0 million · 6 events
- Tornadoes and Hail in Virginia, May 2, 20021 injured · $124,000 · F0 · 40 events
- Flooding and Hail in Georgia, May 2 to 3, 2002$22,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Virginia, May 2, 2002$107,000 · 2.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299477.